Texas, 2008Tropical Storm and Storm Surge in Texas, August 5, 2008
August 5, 2008 · NWS HGX · 4 events in 2 counties and zones
Tropical Storm Edouard moved ashore along the upper Texas coast between High Island and Sabine Pass in the McFaddin National Wildlife Refuge and produced minimal damage totalling $100,000. Damage from Edouard included minor storm tide flooding along portions of the Bolivar Peninsula ($95,000) and brief flash flooding along portions of Interstate 10 in Chambers County ($5,000).
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $100,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Tropical Storm Edouard moved ashore along the upper Texas coast between High Island and Sabine Pass in the McFaddin National Wildlife Refuge and produced minimal damage totalling $100,000.
Damage from Edouard included minor storm tide flooding along portions of the Bolivar Peninsula ($95,000) and brief flash flooding along portions of Interstate 10 in Chambers County ($5,000).
Storm tide damage on the Bolivar Peninsula was confined to the Gilchrist area. Ten single family homes experienced flooding up to eighteen inches deep inside the home. Fifteen single family homes and two mobile homes experienced flooding up to six inches deep inside the home.
Interstate 10 was closed in central Chambers County near State Highway 61 due to Edouard's heavy rainfall estimated to be between 3 and 5 inches.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Aug 4, 10:24 PM CST, 2 hours 6 minutes earlier.
Area forecast discussion, Aug 4, 10:24 PM CST, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1124 PM CDT MON AUG 4 2008
.DISCUSSION...
THE 03Z TRACK OF TROPICAL STORM EDOUARD A TOUCH TO THE RIGHT OF
THE PREVIOUS FORECAST TRACK...OR MORE OVER CRYSTAL BEACH THAN THE
CITY OF GALVESTON...WITH A NEAR-18Z TUE LANDFALL. AT THE TIME OF
THIS WRITING...THE HIGHEST PROBABILITY OF TROPICAL STORM FORCE
WINDS WILL OCCUR OVER COASTAL CHAMBERS COUNTY AND EASTERN REACHES
OF GALVESTON COUNTY...OR GENERALLY TO THE EAST OF SAN LUIS PASS.
PLEASE REFER TO THE ZFP FOR ACTUAL SUSTAINED WIND AND GUST
FORECASTS PER COUNTY.
THE HLS HAS BEEN UPDATED AND SENT OUT AT 04Z. NO MAJOR CHANGES IN
THIS LATEST INTERMEDIATE PACKAGE. THE ONLY CHANGES OF NOTE WERE TO
SLIGHTLY LOWER COASTAL MAXIMUM SEA LEVELS DOWN A TOUCH DUE TO A
MORE NORTHERLY INITIATION OF TS EDOUARD PER RAD/SAT/TPC ANALYSIS
SETTING UP THAT A SLIGHTLY NORTHERLY LANDFALL. IT MUST BE
MENTIONED THAT A VERY SLIGHT UP OR DOWN THE COAST VARIATION OF
LANDFALL LAT/LONG COORDINATES...OR WITHIN JUST A 10 TO 20 NM
ERROR...CAN SIGNIFICANTLY INCREASE OR DECREASE GALVESTON BAY AND
ISLAND WATER LEVELS. THUS...WHEN REVIEWING THE LATEST HLS...PLEASE
BE AWARE THAT THESE MOST UPDATED SEA LEVELS REFER TO A CURRENT
NEAR-CRYSTAL BEACH LANDFALL. ATTM...LEVELS ERR ON THE SIDE OF A
MORE SOUTHERLY (THAN NORTHERLY) LANDFALL...OR ON THE HIGH SIDE TO
ACCOUNT FOR TRACK ERROR. AT 4 FEET...FLOODING BEGINS ACROSS MOST
COASTAL...BAY SIDE...AND WESTERN GALVESTON BAY REGIONS. THE HIGHEST
PROBABILITY OF THE MOST SIGNIFICANT COASTAL FLOODING LOOKS TO BE
ON THE BOLIVAR PENINSULA DURING THE LATE MORNING HOURS. 31
&&
.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL) 76 92 74 92 75 / 30 80 70 40 20
HOUSTON (IAH) 77 87 76 92 75 / 60 90 60 40 20
GALVESTON (GLS) 79 86 80 89 80 / 80 90 50 40 20
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...TROPICAL STORM WARNING FOR THE FOLLOWING ZONES: BRAZORIA...
CHAMBERS...GALVESTON...HARRIS...JACKSON...LIBERTY...
MATAGORDA.
HURRICANE WATCH FOR THE FOLLOWING ZONES: BRAZORIA...CHAMBERS...
GALVESTON...HARRIS...JACKSON...LIBERTY...MATAGORDA.
FLASH FLOOD WATCH THROUGH LATE TUESDAY NIGHT FOR THE FOLLOWING
ZONES: AUSTIN...BRAZORIA...BRAZOS...BURLESON...CHAMBERS...
COLORADO...FORT BEND...GALVESTON...GRIMES...HARRIS...
LIBERTY...MATAGORDA...MONTGOMERY...WALLER...WASHINGTON...
WHARTON.
TROPICAL STORM WIND WARNING UNTIL 6 AM CDT WEDNESDAY FOR THE
FOLLOWING ZONES: AUSTIN...COLORADO...FORT BEND...
MONTGOMERY...WALLER...WHARTON.
GM...TROPICAL STORM WARNING FOR THE FOLLOWING ZONES: GALVESTON BAY...
MATAGORDA BAY...WATERS FROM FREEPORT TO THE MATAGORDA SHIP
CHANNEL 20 NM TO 60 NM...WATERS FROM FREEPORT TO THE
MATAGORDA SHIP CHANNEL OUT 20 NM...WATERS FROM HIGH ISLAND
TO FREEPORT 20 TO 60 NM...WATERS FROM HIGH ISLAND TO
FREEPORT OUT 20 NM.
&&
DISCUSSION...31Hazardous weather outlook, Aug 4, 3:32 PM CST, 8 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
432 PM CDT MON AUG 4 2008
GMZ330-335-350-355-370-375-TXZ163-164-176>179-195>200-210>214-226-
227-235>238-052145-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GALVESTON BAY-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-
MADISON-MATAGORDA-MATAGORDA BAY-MONTGOMERY-POLK-SAN JACINTO-
TRINITY-WALKER-WALLER-WASHINGTON-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-WHARTON-
432 PM CDT MON AUG 4 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.
...SLIGHT CHANCE OF SEVERE STORMS THIS EVENING...
...TROPICAL STORM WARNING IN EFFECT...
.DAY ONE...TONIGHT
SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP EARLY THIS
EVENING. SOME MAY BECOME SEVERE WITH WIND DAMAGE BEING THE PRIMARY
THREAT. OTHERWISE...RAINBANDS ASSOCIATED WITH TROPICAL STORM
EDOUARD WILL PERIODICALLY BE MOVING IN OVERNIGHT AS THE STORM
MOVES CLOSER TO THE AREA. WINDS AND SEAS WILL RAPIDLY INCREASE
AFTER MIDNIGHT. PLEASE SEE THE LATEST HURRICANE LOCAL STATEMENT
FOR SPECIFIC AND RELEVANT THREATS TO THE AREA.
.DAY TWO...TUESDAY
TROPICAL STORM EDOUARD IS FORECAST TO MAKE LANDFALL ALONG THE
UPPER TEXAS COAST. COASTAL FLOODING DUE TO THE ELEVATED
TIDES...HEAVY RAINFALL ALONG WITH DAMAGING WINDS WILL BE THE
PRIMARY THREATS. PLEASE SEE THE LATEST HURRICANE LOCAL STATEMENT
FOR SPECIFIC AND RELEVANT THREATS TO THE AREA.
MARINERS AND RESIDENTS OF THE UPPER TEXAS COAST AND SOUTHEAST
TEXAS SHOULD MONITOR THIS SITUATION CLOSELY.
.DAYS THREE THROUGH SEVEN...WEDNESDAY THROUGH SUNDAY
EDOUARD IS FORECAST TO MOVE OUT OF THE REGION TO THE WEST ON
WEDNESDAY THOUGH RAINFALL WILL CONTINUE ACROSS THE AREA WEDNESDAY
AS GULF MOISTURE STREAMS ACROSS THE AREA.
THE AREA SHOULD DRY OUT THURSDAY AND FRIDAY.
OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON THROUGH
TUESDAY EVENING.
Event by event
2 tropical storm, 1 storm surge/tide, 1 flash flood. Local standard time, as filed.
Tropical Storm, Galveston
- When
- August 5, 12:30 AM CST to 12:30 PM CST
- Where
- Galveston forecast zone
- Reported by
- NWS Storm Survey
- Coordinates
- 29.298, -94.811 (the zone’s center; the record gives no point)
Tropical Storm Edouard moved ashore along the upper Texas coast between High Island and Sabine Pass in the McFaddin National Wildlife Refuge and produced minimal damage totaling $100,000.
Damage from Edouard included minor storm tide flooding along portions of the Bolivar Peninsula ($95,000) and brief flash flooding along portions of Interstate 10 in Chambers County ($5,000).
Storm tide damage on the Bolivar Peninsula was confined to the Gilchrist area. Ten single family homes experienced flooding up to eighteen inches deep inside the home. Fifteen single family homes and two mobile homes experienced flooding up to six inches deep inside the home.
Interstate 10 was closed in central Chambers County near State Highway 61 due to Edouard's heavy rainfall estimated to be between 3 and 5 inches.
Storm Surge/Tide, Galveston
- When
- August 5, 12:30 AM CST to 12:30 PM CST
- Where
- Galveston forecast zone
- Property damage
- $95,000
- Reported by
- Emergency Manager
- Coordinates
- 29.298, -94.811 (the zone’s center; the record gives no point)
Storm tide damage on the Bolivar Peninsula was confined to the Gilchrist area. Ten single family homes experienced flooding up to eighteen inches deep inside the home. Fifteen single family homes and two mobile homes experienced flooding up to six inches deep inside the home.
Tropical Storm, Chambers
- When
- August 5, 12:30 AM CST to 12:30 PM CST
- Where
- Chambers forecast zone
- Reported by
- NWS Storm Survey
- Coordinates
- 29.708, -94.671 (the zone’s center; the record gives no point)
Tropical Storm Edouard moved ashore along the upper Texas coast between High Island and Sabine Pass in the McFaddin National Wildlife Refuge and produced minimal damage totaling $100,000.
Damage from Edouard included minor storm tide flooding along portions of the Bolivar Peninsula ($95,000) and brief flash flooding along portions of Interstate 10 in Chambers County ($5,000).
Storm tide damage on the Bolivar Peninsula was confined to the Gilchrist area. Ten single family homes experienced flooding up to eighteen inches deep inside the home. Fifteen single family homes and two mobile homes experienced flooding up to six inches deep inside the home.
Interstate 10 was closed in central Chambers County near State Highway 61 due to Edouard's heavy rainfall estimated to be between 3 and 5 inches.
Flash Flood, Chambers
- When
- August 5, 7:30 AM CST to 12:30 PM CST
- Where
- Chambers County, 1.58 mi WSW of Hankamer to 1.27 mi SW of Hankamer
- Cause
- Heavy Rain / Tropical System
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 29.838, -94.652
Interstate 10 was closed near SH 61 due to heavy rains from Tropical Storm Edouard.
- Tropical Storm
- A tropical cyclone with sustained winds of 34 to 63 knots (39 to 73 mph).
- Storm Surge/Tide
- Water pushed ashore above the normal tide by a storm’s winds and low pressure.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in South Dakota, August 5, 20084 injured · $161,000 · 1.75 in hail · 21 events
- Damaging Winds in Illinois, August 5, 2008$223,000 · 61 kt wind · 15 events
- Tropical Storm in Louisiana, August 5, 2008$350,000 · 3 events
- Tropical Storm in Texas, August 5, 2008$350,000 · 2 events
- Flash Flooding and Hail in Missouri, August 5 to 6, 2008$75,000 · 1 in hail · 27 events
- Flash Flooding in Massachusetts, August 5, 2008$145,000 · 3 events
- Flash Flood and Damaging Wind in New York, August 5, 2008$60,000 · 50 kt wind · 2 events
- Damaging Winds in Illinois, August 5, 2008$46,000 · 52 kt wind · 7 events
- Damaging Winds and Lightning Strike in Indiana, August 5, 2008$52,000 · 52 kt wind · 3 events
- Damaging Wind in Texas, August 5, 2008$50,000 · 70 kt wind · 1 event
- Hail and Damaging Winds in Illinois, August 5, 2008$30,000 · 77 kt wind · 3 events
- Hail and Damaging Winds in Wyoming, August 5, 2008$2,000 · 1.75 in hail · 25 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 132181, 132884, 132886, 132885.